SPRINGFIELD, Ill. – Health officials in Illinois have reported what they believe to be potentially the first vaping-related death in the U.S. They did not release the name, age, or date of death for the patient that died.
In a statement posted today, the Illinois Department of Health (IDHP) said that the number of patients in the state hospitalized from an apparent serious vaping-related condition has doubled in the past week, with patients all between 17 to 38 years of age.
“The severity of illness people are experiencing is alarming and we must get the word out that using e-cigarettes and vaping can be dangerous,” IDPH Director Dr. Ngozi Ezike said in the statement. “We requested a team from the Centers for Disease Control and Prevention (CDC) to help us investigate these cases and they arrived in Illinois on Tuesday.”
The statement also noted, “According to the CDC, in many cases, including Illinois, patients have acknowledged to health care personnel recent use of tetrahydrocannabinol (THC)-containing products.
“However, no specific product has been identified in all cases, nor has any product been conclusively linked to illnesses. Even though cases appear similar, it is not clear if these cases have a common cause or if they are different diseases with similar symptoms,” the department continued.
“Each day of this crisis brings more evidence that street vapes containing THC or other illegal drugs are responsible for these illnesses, not nicotine vaping products,” said AVA President Gregory Conley.
“It is incredibly irresponsible for media outlets and health authorities to continue to focus on vaping products generally when we know that tainted, black market THC products remain on the streets. We continue to call on the CDC and FDA to not only promptly investigate these incidents, but also act to ensure that adult smokers know that nicotine vaping products remain a far safer alternative to smoking.”
The AVA press release also noted that, “In nearby Wisconsin, all patients who suffered illnesses reported vaping cannabis. Meanwhile, in the last 24 hours, both California and New Mexico issued warnings specific to THC. Additionally, yesterday USA Today interviewed a doctor in New York who linked the lung issues of her patients to THC vaping.”
The IDHP statement included recommendations for healthcare providers that may have patients who show signs of difficult breathing or chest pain, and said that providers should inquire about the patient’s history of vaping or using e-cigarettes.
Officials also gave a link to more information about e-cigarettes, vaping, and JUUL vaping products on their website.